CLL Support Association
9,596 members15,069 posts

Ibrutinib and joint pain

I have been on Ibrutinib to treat my CLL for six weeks now. I am also on 100 mg of Allopurinol to remedy the Uric Acid build-up. However, I am suffering from migrating joint pain. On some days it is rather uncomfortable. Is there anything that can be done?

13 Replies
oldestnewest

My doc put me on Plaquenil for my joint pain. It can mess with your eyes but it’s the only side effect that You have to be careful of so you have to get your eyes checked every year by an ophthalmologist. Otherwise it is not a bad drug.

1 like
Reply

Hi Mike,

Joint pains are very common with Ibrutinib, but it’s possible that the Allopurinol is making your pains worse. Have you talked to your doctor about whether you need to continue the Allopurinol? It will probably depend on how your blood counts are, and everyone is different.

I got severe joint pains soon after I started Ibrutinib, and I was also on Allopurinol. After 5 weeks my doctor told me I could stop the Allopurinol as it wasn’t needed any more. Within a few days, my joint pains faded away. That could have been co-incidence of course, but it’s what happened to me.

I hope you find an answer soon…

Best wishes,

Paula (in the UK)

4 likes
Reply

Thanks.

Reply

I take my Imbruvica at night before bed. That seems to help me with join pain.

It does improve over time.

I do yoga as well to keep things moving,

Be well,

Hoffy

Reply

Thanks.

Reply

A friend in the early NIH trial - still doing well - was given prednisone for a short period of time until her joint pain resolved. A few ideas here now to discuss with your doctor. Hopefully you will join those who only deal with joint pain for a short period of time.

Reply

Mike, sorry to hear you've got the joint pain, I know from experience how painful and debilitating it can be. The good news is that it does become less frequent with time but it took almost 2 years for mine to fully resolve. I found the joint pain came quickly, lasted about 3 days and then disappeared just as quick. Nothing really helped to ease the pain.

Re the allopurinol, you probably need to keep taking that as, depending on what your wbc was, it will be needed to clear the uric acid. If that gets too high in your blood then it can crystalise in joints and cause joint pain, mostly in big toe (gout) but it can be any.

Hang in there and don't stop taking it. It'll be worth it.

1 like
Reply

Thanks for the info. My yestarday’s test resuls showed some improvement in my CBC numbers. I hope the joint pains will gradually go away.

Reply

They will, I'm sure but it might take a time. In the meantime exercise and keeping moving helped me a lot.

All the best

1 like
Reply

Hi Mike, I’ve been on Ibrutinib since mid December and have migrating pain as well. It gets really bad sometimes. Right now it’s in my left hand, I cannot make a fist and if I try it is excruciating. Not all my pains are this bad, and fortunately when they are the bad pain only lasts a day or so and then it starts to get better before hopping to another spot. My dr gave me a 6 day prescription of steroids which helped for about 2 weeks before the pain returned. I have tried a heating pad and icing, for me icing seems to help more but I have heard others say heat is better. For me, both feel good at the time but icing seems to last longer. My dr took me off for about 8 days as my platelets and neutrophils were low and I am doing FCR we well. The pain went away, I am now taking 2 pills a day instead of three and the pain is back. I am still hoping that the pain goes away or at least decreases. I can deal with pain but when it is so bad I have immobility as well that’s the worst. Hope you are one whose joint pain goes away quickly!

Reply

Thanks.

Reply

Hi Mike,

In Patient Power's weekly email they included a video/text where 3 top CLL experts talked about dealing with joint pain on Ibrutinib:

patientpower.info/video/opt...

SNIP: Dr. Spurgeon:

Other than stopping the drug or reducing the dose, no. I think this is one reason, though, when we talk about developing other BTKinhibitors, or this is one reason to do so. Because there are some emerging data to suggest, there are actually some trials that are designed for people that have intolerance or side effects from the ibrutinib to roll over to a different BTK inhibitor. The early signs of that show that maybe, again, all these side effects are not created equal. Just like someone may have a problem with one anti-inflammatory and tolerate another, that may be the case where we get into this with BTK inhibitors.

I don’t understand the biology of it, quite frankly. I have patients with rheumatoid arthritis. You give them ibrutinib, and their rheumatoid arthritis goes away. Then, I have patients with osteoarthritis, like we all have, as you age and have use of your joints. It seems to be the patients that have an underlying history of osteoarthritis or arthritis that’s not an issue that comes to the forefront. I suspect it’s off-target effects. It may be some BTK, but, again, this is a promiscuous drug. Doesn’t just inhibit BTK, it inhibits other things. The question is now, can we develop these inhibitors that are more targeted without those off-target effects and alleviate some of those side effects?

Dr. Keating:

I reduce the dose systematically. The symptoms get better. It raised the question in my mind, what are we doing wrong? I think when we start off on treatment, the patients have a lot of CLL, so they have a lot of BTK. If you take BTK, it goes into the plasma. It gets trapped by the BTK in the CLL cells. There's very little that’s floating around free in the plasma. As time goes by, the amount of leukemia goes down. We’ve been able to demonstrate that there's free drug in the plasma. We did a study whether in the same patient if we gave three a day versus two a day versus one a day. How much blocking of the enzyme occurred? It was identical at all three doses. There was a free drug level that correlated with how many tablets, or how many capsules you were taking. There was a lot more free drug that could run around and become promiscuous by binding to these other things. So that I think the whole question of the dose has to be reevaluated. There was clearly activity in the early clinical trials of patients getting responses in their leukemia. The hundred-milligram range of treatment. Part of the reason that we wanted to do this is that we thought that if we could get down to one a day, it might actually be more accessible to people in socialized medicine who are not going to get access to ibrutinib, because socialized medical budget won't cover these drugs. We have to look at it as time goes by.

Len

2 likes
Reply

Thanks a lot for this info.

Reply

You may also like...